Hail, Foard
- When
- March 7, 4:37 PM CST
- Where
- Foard County, 0.75 mi NW of Crowell
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.988, -99.728
Time is radar estimated.
A broad upper trough, centered near the Four Corners, began to approach the region during the evening of the 7th. Scattered thunderstorm development occurred ahead of a dryline positioned near the 100th meridian.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A broad upper trough, centered near the Four Corners, began to approach the region during the evening of the 7th. Scattered thunderstorm development occurred ahead of a dryline positioned near the 100th meridian. Given sufficient instability and deep-layer wind shear, a few organized (supercell) thunderstorms developed. A few reports of large hail were received across western-north Texas associated with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 7, 2:58 PM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 258 PM CST Thu Mar 7 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 257 PM CST Thu Mar 7 2024 Latest observations show a surface low centered over northwest Oklahoma with a sharp warm front extending across far northern Oklahoma and a dryline bulging over northwest Oklahoma. An attendant cold front was also situated over the Oklahoma panhandle. Severe thunderstorms are expected to develop along a dryline and ahead of the cold front over the next several hours as dynamic lift overspreads the area. The storms that develop initially along the dryline are could become supercellular and produce large hail up to the size of golfballs over far southwest Oklahoma and western north Texas. Meanwhile, severe storm development is also possible along/ahead of the warm front - though whether these storms impact our area is uncertain as satellite indicates the warm front lifting into southern Kansas as of 2PM. Nevertheless, storms along the warm front will pose a tornado threat with RAP effective helicity values prog'd at 200-300 m2/s2. Storms could congeal into a linear MCS tonight upon reaching central Oklahoma as the cold front approaches and becomes quasi-stationary. Large hail up to the size of quarters and damaging wind gusts up to 60 mph are possible as storms reach central Oklahoma later tonight. Showers and a few thunderstorms could linger across parts of southern Oklahoma and western north Texas towards Friday morning. The upper trough will continue to push the cold front across our area through Friday morning with some rain showers behind the front. Large scale warm air ascent seen on the isentropic surfaces in a weak to low-end moderately unstable environment will produce clusters of isolated thunderstorms in the warm sector ahead of the cold front with more liner storms along the fronts leading edge. The severe risk during the morning with the isolated storms will be lower although with additional cooling aloft from the upper trough within a deep-layer sheared environment for storm organization in the warm sector cannot completely rule hail perhaps up to quarter size. The severe risk increases during the afternoon in the warm sector with moderate instability but models not in full agreement with the location of the cold front. The GFS solution has the cold front east of I-35 and pushing into southeast Oklahoma, while all other solutions have the front already through our area and into northeast Texas. Should the GFS solution be correct, then southeast Oklahoma would be in the warm sector which could see supercells producing up to golf ball size hail while DCAPE values would also support damaging wind gusts as a second severe hazard. Although this is a Pacific-based storm system coming through, the air mass behind the cold front will be more colder Canadian-based with the surface high up in North Dakota. Northwest Oklahoma will feel the brunt of this colder air with lower 40s highs by late morning then rapidly falling through the afternoon to near freezing. Forecast soundings across northwest Oklahoma on Friday afternoon support a freezing to below freezing column of air above ground level with a moist dendritic zone for ice crystals, so will likely see a changeover to snow on the ground there. Although Ensemble forecast have a bullseye of 60% chance for up to 1-inch of snow in far northwest Oklahoma, warm ground temperatures will make it unlikely this amount will actually accumulate. As a result, snowfall may be greater than what accumulates. However, gusty north winds could reduce visibilities due to snowfall on Friday afternoon across northwest Oklahoma. By Friday evening, will keep POPs east of I-35 and completely out by midnight Saturday morning. As far as grids for Fridays MaxT temperatures, did go colder than NBM using the CONSMOS. && .LONG TERM... (Friday night through next Wednesday) Issued at 257 PM CST Thu Mar 7 2024 Friday night/Saturday morning will be much colder areawide, as gusty north winds will produce wind chill values well in the 20s. Cooler than average for the rest of Saturday as the upper trough makes its exit. Cold again Saturday night/Sunday morning as high pressure settles in, although less of a wind chill but more strong radiational cooling night. Breezy south winds make a return by Sunday afternoon with temperatures warming above average, and increasing gusty south winds through Wednesday will continue the warming trend with mild highs in the upper 70s by mid-week across Oklahoma to lower 80s across western north Texas. However, increasing dry air across the Panhandles will start elevating fire weather conditions across our west during the afternoons starting on Sunday. A couple of upper waves come through during the mid to latter half of next week bringing our next chance for rain on Tuesday night with perhaps a stronger trough at the end of the week pushing our next cold front through. For now, any rain on Tuesday night would be east of I-35. && .AVIATION... (18Z TAFS) Issued at 1136 AM CST Thu Mar 7 2024 Skies have temporarily become more clear over most of the terminals, although additional mid to high clouds will likely return from the southwest throughout today. A cold front and dryline are very near WWR. These features will slide south and east through 21Z. Showers and thunderstorms will develop along them, impacting most of the terminals from around 22-06Z. Some wind gusts over 40 kt, and perhaps hail (not mentioned in any TAFs yet), will accompany stronger thunderstorms. Additional precipitation and MVFR to IFR cigs will then be possible after 08Z. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 50 53 33 54 / 70 50 20 0 Hobart OK 46 51 32 54 / 60 40 10 0 Wichita Falls TX 53 58 37 58 / 50 30 10 0 Gage OK 35 40 26 56 / 30 50 10 0 Ponca City OK 47 52 32 54 / 70 30 20 0 Durant OK 56 65 40 57 / 60 60 20 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...68 LONG TERM....68 AVIATION...03
Hazardous Weather Outlook National Weather Service Norman OK 321 PM CST Thu Mar 7 2024 OKZ004>048-050>052-TXZ083>090-082130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 321 PM CST Thu Mar 7 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Thunderstorms will be possible through tonight across the western two-thirds of Oklahoma and western north Texas. Some of these storms could become severe with possible supercells producing up to golf ball size hail and 60 mph damaging wind gusts as the potential hazards. The tornado potential is very low but cannot be completely be ruled out should a supercell develop. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorms will be possible Friday morning into the early evening hours. Some of these storms could become severe with up to quarter size hail, with the highest risk across southeast Oklahoma toward the afternoon hours with up to golf ball size hail and damaging wind gusts as the two potential hazards. .Fire Weather... Fire weather conditions will be elevated across parts of western Oklahoma every afternoon beginning Sunday through Wednesday due to gusty south winds, drier air increasing across the Southern High Plains and warmer temperatures. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
321 PM CST Thu Mar 7 2024
OKZ015-016-072200-
Dewey OK-Custer OK-
321 PM CST Thu Mar 7 2024
...A strong thunderstorm will impact portions of northwestern Custer
and southeastern Dewey Counties through 400 PM CST
...
At 320 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Leedey, moving northeast at 40 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Taloga, Oakwood, Putnam, and Hucmac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3616 9886 3586 9863 3585 9863 3569 9923
3582 9932
TIME...MOT...LOC 2120Z 240DEG 33KT 3580 9917
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
03Special Weather Statement
National Weather Service Norman OK
348 PM CST Thu Mar 7 2024
TXZ084-087-072215-
Foard TX-Knox TX-
348 PM CST Thu Mar 7 2024
...A strong thunderstorm will impact portions of southwestern Foard
and western Knox Counties through 415 PM CST
...
At 348 PM CST, Doppler radar was tracking a strong thunderstorm 14
miles west of Benjamin, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Benjamin, Gilliland, and Truscott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3384 10000 3384 9984 3379 9959 3378 9959
3341 9994 3340 9995 3340 9999
TIME...MOT...LOC 2148Z 214DEG 36KT 3353 10004
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
03Special Weather Statement
National Weather Service Norman OK
403 PM CST Thu Mar 7 2024
OKZ023-035-038-072245-
Kiowa OK-Caddo OK-Comanche OK-
403 PM CST Thu Mar 7 2024
...A strong thunderstorm will impact portions of northwestern
Comanche, southwestern Caddo and eastern Kiowa Counties through 445
PM CST
...
At 403 PM CST, Doppler radar was tracking a strong thunderstorm near
Meers, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Medicine Park, Meers, Lake Lawtonka, Boone, southern Fort Sill,
Wichita Mountains Wildlife Refuge, Mount Scott, Doris Campground, and
The Visitor Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3465 9858 3471 9873 3497 9865 3487 9837
TIME...MOT...LOC 2203Z 207DEG 17KT 3475 9863
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
03Preliminary Local Storm Report
National Weather Service Norman OK
431 PM CST Thu Mar 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM Hail 5 NE Meers 34.85N 98.54W
03/07/2024 E1.00 inch Comanche OK Public
Report from mPING: Quarter (1.00 in.).
&&The Altus AFB radar (KFDR), 81 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
2 hail. Local standard time, as filed.
Time is radar estimated.
Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160528, 1160531.